How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Linda Your Own Question
Dr Linda
Dr Linda, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1145
Experience:  I am a practicing veterinarian with over 20 years experience in a mixed animal practice.
75966804
Type Your Dog Veterinary Question Here...
Dr Linda is online now
A new question is answered every 9 seconds

My 3yr old African Boerboel was given a steroid injected in

Customer Question

My 3yr old African Boerboel was given a steroid injected in her back hind leg for itching, the leg began to shake right after causing me to ask if that was normal. Then in March a patch of discolored hair showed up on the injection site and she began to limp, its just gotten worse and worse. I can't find anything of this issue in dogs just humans. I took her for a second opinion and was told the muscle is gone! Have you had this issue come up before? What should I do? She has a long life ahead of her!!
JA: I'm sorry to hear that. Have you looked to see if there is a wound on their foot?
Customer: No wound in the foot the problem is the leg
JA: The Veterinarian will ask you more detailed questions to find out what is causing this. What is the dog's name?
Customer: Sheeja
JA: Is there anything else important you think the Veterinarian should know about Sheena?
Customer: Sheeja, no just this major issue. The dog has had no injury just that shot.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Dr Linda replied 9 months ago.
Hello, this is Dr. Linda. I hope I can help with your question today.I am so sorry for your concerns about Sheeja. If your research just brought up problems associated with steroid injections in humans, you can definitely extrapolate the information to dogs. In other words, the same problems that have been reported in people can certainly occur in dogs.Unfortunately, the leg shaking you saw immediately after Sheeja was injected with the steroid very likely indicates the injection hit a nerve. This is not necessarily a bad thing, but in Sheeja's case it caused damage to the nerve. Nerves are important to muscles to keep them stimulated. Without stimulation, muscles will atrophy. The lack of nerve stimulation may also have affected the follicles in the area causing the hair discoloration, and hypopigmentation of the skin in people after a steroid injection is well known.The literature does report that some people benefited from injection of subcutaneous fat into the area, but in the mean time, also required some significant pain medications. Sheeja very likely needs to be on a nonsteroidal medication such as Rimadyl, or Previcox, if she is not already on something. Added additional medications such as gabapentin, tramadol, or even some tricyclic antidepressants may be necessary to combat the pain until, hopefully, the nerve repairs itself. This can take months to occur, and reports of people spontaneously getting better does happen. She might also benefit from some alternative therapies such as cold laser therapy & acupuncture. If you are near large veterinary center or veterinary college, you might consult with someone that has an interest/specialty in pain management in dogs.I am so sorry that this has happened to Sheeja. It is frustrating when things do not go exactly as planned. Hopefully, with time, Sheena will return to her normal function, but I am afraid at this time you must have patience, & provide her the pain relief she requires.I hope this has provided the information you were looking for. Please let me know if you have any further questions or concerns.Thank you.